Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

August 4, 2023Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2023, 11:28 AM EDT for Lewis County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 11:28 AM EDT (15:28 UTC)
Expired
Aug 4, 2023, 12:15 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Hail
0.75 in
Wind
40

County Lewis County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS81 KBUF 041528
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023
 
NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...

At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
      4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:58 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 4, 9:58 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
958 AM EDT Fri Aug 4 2023

.SYNOPSIS...
A cold front will slowly push eastward across the region today,
bringing some showers and thunderstorms. After this, high
pressure will build back across the area with dry pleasant
summertime weather for the weekend. A trough of low pressure
will bring more unsettled weather for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
So far mesoscale guidance has overdone precipitation across our
region, so have scaled back POPs. The primary cold front has
already reached central NY, with most of the convection
developing to the east of our forecast area late this morning.
There is a weak secondary frontal boundary which will wash out
as it moves through later this afternoon. This will have the
greatest impact as it moves through the Eastern Lake Ontario
region through early afternoon, where it's likely to produce
some showers and thunderstorms as it moves through. Across the
rest of Western NY, expect any showers or storms to be scattered
in nature, either with the boundary or diurnal instability
driven. It appears severe weather risk is very limited today,
with SPC just clipping our area with a marginal risk along the
eastern border. The area to monitor for stronger storms is the
Eastern Lake Ontario region where convection is most likely to
initiate.

Otherwise, today will be cooler and less humid with high
temperatures in the upper 70s to lower 80s. Tonight looks quiet
behind the front, with some clearing overnight and some patchy
river valley fog. Lows will be in the mid 50s to around 60
degrees.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Sfc high pressure over the upper Great Lakes will deliver fine fair
August weather as it moves overhead Saturday. Expect seasonable
temperatures with highs in the 70s near 80F. Sunday the sfc high
drifts off to our east allowing southerly flow to begin to pump in a
warmer air mass into the region. This will nudge high temperatures
up several degrees (low to mid 80s), especially across far western
New York...cooler for our far eastern counties with highs in the
upper 70s to low 80s (North Country).

Sunday night...attention turns to a robust shortwave trough tracking
into the Great Lakes region. While it does look like it will become
more unsettle as we head into Monday...there still remains a degree
of uncertainty with this update (timing and track of the sfc low).
As was previously mentioned...the ECMWF/NAM/Canadian-NH remain much
slower (Monday morning), with the GFS being much more progressive
(Sunday evening/night) in regards to precipitation chances (showers
and thunderstorms) with the warm front. That said...given the
uncertainty have dial back precipitation chances for Sunday night.
As this system nears, PW values look to ramp up to 1.7 to 2.0 inches
as we head into Monday. Expect muggy and mild conditions Monday with
increasing chances for showers and thunderstorms...some of which may
produce heavy rainfall. Will need to keep an eye on this potential
but confidence remains low at this point. Otherwise...highs will
peak in the 80s.

Monday night...again it will all depend on the track of the sfc low
and speed at which it departs away from the region. Have followed
very closely to NBM guidance for now to end this period. This would
bring a slowly decrease in chances for showers and storms as we head
into Tuesday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As in the near term disco...a high degree of uncertainty exists in
this period, but it does look like we will see drier weather
materialize by Wednesday. For now...have kept close to NBM guidance.
The next shortwave trough works east across the Great Lakes region
Thursday, and therefore have re-introduce low end chance PoPs.
Otherwise...cooler Tuesday then a warming trend begins Wednesday and
last through the rest of the week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Mainly rain free across the area late this morning, but some
lingering stratus may produce MVFR cigs at times. Showers and
thunderstorms will develop around midday along a frontal
boundary as it exits into Central New York. These are unlikely
to impact our TAF sites.

Clearing tonight along with light winds will bring some patchy
valley fog.

Outlook...

Saturday through Sunday...VFR.
Monday...VFR/MVFR. Showers likely with a chance of thunderstorms.
Some storms could produce strong winds.
Tuesday...Mainly VFR. A chance of showers.

&&

.MARINE...
The flow will shift to the northwest behind a cold front this
afternoon with winds generally 10 to 15 knots. Some choppy
conditions are possible, but conditions are not expected to
reach small craft criteria. A mainly light onshore flow is
expected Saturday.

Winds turn more easterly and southeasterly Saturday night into
Sunday at 10-15 knots ahead of an approaching warm front, with south-
southwest winds at 10-20 knots behind the warm front for Monday.
Winds shift more west-southwest and increase a bit more behind a
cold front by Tuesday with possible small craft conditions
developing on both Lake Erie and Lake Ontario. Thunderstorms may
also occur along and ahead of the cold front late Sunday through
Monday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/JLA/TMA
MARINE...Apffel/TMA
Hazardous weather outlook, Aug 4, 4:36 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
436 AM EDT Fri Aug 4 2023

NYZ001>003-007-010-011-019-085-050845-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Chautauqua-
Southern Erie-
436 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-008-012>014-020-021-050845-
Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario-
Cattaraugus-Allegany-
436 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms late this
morning through this afternoon. The primary threat is damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
436 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Aug 4, 7:46 AM EDT, 3 hours 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Buffalo NY
746 AM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Hail             Hastings                43.37N 76.15W
08/03/2023  M1.25 inch       Oswego             NY   Public

            Public report from Hastings of large hail on
            social media with a photograph.

0839 PM     Tstm Wnd Dmg     2 NW Williamstown       43.44N 75.92W
08/03/2023                   Oswego             NY   911 Call Center

            5-6 trees down on Route 13 near Route 104 in
            Williamstown.

0848 PM     Tstm Wnd Dmg     2 NNW Williamstown      43.46N 75.90W
08/03/2023                   Oswego             NY   911 Call Center

            Tree down on wire along CC road.

1010 PM     Hail             Central Square          43.29N 76.14W
08/03/2023  M1.25 inch       Oswego             NY   Broadcast Media

            Public report of large hail on social media
            with a photograph. Relayed by broadcast
            media.

0804 PM     Tstm Wnd Dmg     6 SSE Natural Bridge    43.99N 75.47W
08/03/2023                   Lewis              NY   911 Call Center

            Tree down on Texas Road.

1040 PM     Tstm Wnd Gst     1 NNW Olcott            43.35N 78.72W
08/03/2023  M42 MPH          LOZ042             NY   Public

1020 PM     Tstm Wnd Gst     26 NNW Pultneyville     43.62N 77.41W
08/03/2023  M38 MPH          LOZ063             NY   Buoy

&&
Special weather statement, Aug 4, 10:46 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1046 AM EDT Fri Aug 4 2023

NYZ007-008-041530-
Jefferson NY-Lewis NY-
1046 AM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 1130 AM EDT...

At 1045 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Philadelphia, Theresa, Antwerp, Harrisville, Evans Mills, Castorland,
Deferiet, Calcium, Perch Lake, Diana Center, Great Bend, Depauville,
Lake Bonaparte, and Perch River.

This includes Interstate 81 between exits 48 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 7548 4414 7528 4385 7555 4413 7614
      4427 7568
TIME...MOT...LOC 1445Z 283DEG 11KT 4413 7576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 4, 11:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023

NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...

At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
      4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:24 PM EDTSpecial Weather StatementBUFOswego36 min
Aug 3, 8:36 PM EDTSevere Thunderstorm WarningBUFOswego39 min
Aug 3, 9:01 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego59 min
Aug 3, 9:16 PM EDTSevere Thunderstorm WarningBUFOswego44 min
Aug 3, 9:27 PM EDTSpecial Weather StatementBUFOswego33 min
Aug 3, 9:56 PM EDTSevere Thunderstorm WarningBUFOswego36 min
Aug 3, 9:59 PM EDTSpecial Marine WarningBUF2 hr
Aug 4, 10:46 AM EDTSpecial Weather StatementBUFJefferson44 min
Aug 4, 12:16 PM EDTSpecial Weather StatementBUFLewis44 min
Aug 4, 12:56 PM EDTSpecial Weather StatementBUFLewis49 min
Aug 4, 1:47 PM EDTSpecial Weather StatementBUFLewis43 min
Aug 4, 4:46 PM EDTSpecial Marine WarningBUF59 min
Aug 4, 5:08 PM EDTSpecial Weather StatementBUFJefferson37 min
Aug 4, 5:47 PM EDTSpecial Weather StatementBUFLewis28 min
Aug 4, 6:30 PM EDTSpecial Marine WarningBUF49 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.